Iowa, 2016Hail in Iowa, June 8, 2016
June 8, 2016 · NWS DMX · 2 events in 1 county or zone
Iowa sat in an area of northwest flow aloft, and a shortwave moving through the northwest flow was able to spark off a few elevated storms across far north central Iowa that resulted in a pair of hail reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Iowa sat in an area of northwest flow aloft, and a shortwave moving through the northwest flow was able to spark off a few elevated storms across far north central Iowa that resulted in a pair of hail reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 8, 2:29 PM CST, 47 minutes earlier.
Area forecast discussion, Jun 8, 2:29 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
329 PM CDT WED JUN 8 2016
.SHORT TERM.../Tonight/
Issued at 330 PM CDT Wed Jun 8 2016
Warm advection underway across Iowa on backside of retreating high
pressure. 850mb thermal gradient crossing the state today will
continue to push northeast on decent southwest winds. Theta-e
advection also quite good and maximized in northern Iowa into
southern Minnesota currently along moisture and instability
gradient. This gradient continues to push northeast this evening
and into tonight and will act as focus for convection during this
time. Anticipate scattered storms to persist in the far north this
evening pushing to the east of the area this evening. However,
additional convection is expected later tonight as low level jet
focuses into convergent area just north of Iowa by late evening.
This convection will drift southeast into far northern and
northeastern portions of forecast area overnight. This convection
will be elevated with some non severe hail possible and locally
heavy rainfall. With focus of storms to the north overnight, much
of the rest of the forecast area will see little threat for
rainfall and much warmer readings tonight as warm sector moves
into the state.
.LONG TERM.../Thursday through Wednesday/
Issued at 330 PM CDT Wed Jun 8 2016
Warm sector will have expanded through much of the state on
Thursday with temperatures climbing into the lower 90s in most
locations. There will remain the threat of thunderstorms in the
far northeast in the morning where some residual overnight
convection may be occurring. With little focus for convection the
rest of the day, there seems low chance of thunderstorms on
Thursday. Iowa will be on the margins of convection on Thursday
night once again with focus mainly in southern MN and WI were
surface front will act to focus moisture transport and
thunderstorm development overnight. Proximity of northern IA may
allow for a few storms in the far north but majority of storms
should remain north and east of Iowa. GFS continues to produce
storms in the LLJ axis overnight as well and while not totally out
of the question, seems overdone in extent of coverage given its
recent bias of overconvecting. Have chosen to go with more of the
Euro/NAM output which keeps convection tied to convergent areas
to the north. This generally scenario for precipitation threat
continues into Friday night as well. Meanwhile...daytime
temperatures on Friday and Saturday will be well into the 90s for
the highest readings of the year so far. Good southwest winds and
sunshine may push readings even higher and will continue to
monitor. Fortunately, it hasn't been overly moist recently and
crops have yet to hit peak evapotranspiration stage, therefore
dewpoints should mix out into the 60s on both Friday and Saturday.
This will help keep heat index values from rising much above 100
on both days. These values are close to advisory levels and will
have to also consider early season conditions as people have yet
to acclimate to hot airmasses. For now, will continue to stress
the early season heat in various products. Record highs may be
approach with most ranging from mid-upper 90s north to 97-103
south.
Models diverge by Sunday with GFS settling boundary southward into
state and Euro keeping the front in MN. Will keep temperatures
slightly cooler on Sunday but still likely a very warm/hot day
and even Monday looks warm before both GFS/Euro bring front
through late in the day with a more widespread chances of
thunderstorms across all of central Iowa. Large divergence in
models by the middle of next week with Euro bring closed low and
wet conditions to Iowa and GFS remaining progressive with boundary
and cooler and drier weather through midweek. Storms on Monday
into early Tuesday do not appear particularly intense at this
point with relatively weak wind fields limiting shear and overall
storm organization.
&&
.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1227 PM CDT Wed Jun 8 2016
Widespread VFR conditions are expected across the forecast area as
warm advection intensifies. There will be a thunderstorms threat
on the northern and northeast edge of the area near the Minnesota
border overnight where best theta-e advection exists. Otherwise,
any ceilings will remain at or above 10kft with unrestricted
visibilities. Surface winds will be from the south to southeast
through tonight but become southwest on Thursday as warm sector
spread across the state.
&&
.DMX Watches/Warnings/Advisories...None.
&&
SHORT TERM...Cogil
LONG TERM...Cogil
AVIATION...Cogil
Hazardous weather outlook, Jun 8, 2:47 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT WED JUN 8 2016
IAZ004>007-016-017-025>028-037>039-049-050-062-091100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POWESHIEK-
347 PM CDT WED JUN 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
SCATTERED NON SEVERE THUNDERSTORMS ARE FORECAST INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED NON SEVERE THUNDERSTORMS ARE FORECAST THROUGH MID
MORNING THURSDAY.
ON FRIDAY AND SATURDAY...THE COMBINATION OF HEAT AND HUMIDITY WILL
PUSH HEAT INDEX VALUES FROM 95 TO 100 DURING THE AFTERNOON AND
EARLY EVENING HOURS.
ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE SUNDAY THROUGH
TUESDAY. THE POTENTIAL FOR SEVERE THUNDERSTORMS REMAINS LOW AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
IAZ015-023-024-033>036-044>048-057>061-070>075-081>086-092>097-
091100-
PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
347 PM CDT WED JUN 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ON FRIDAY AND SATURDAY...HOT TEMPERATURES AND MODERATE HUMIDITY
WILL PRODUCE HEAT INDEX VALUES OF AROUND 100 DURING THE AFTERNOON
AND EARLY EVENING HOURS.
ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE SUNDAY THROUGH
TUESDAY. THE POTENTIAL FOR SEVERE THUNDERSTORMS REMAINS LOW AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Hail, Kossuth
- When
- June 8, 3:16 PM CST
- Where
- Kossuth County, 8.17 mi NW of Swea City
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 43.460, -94.420
Emergency Manager reported grape sized hail. Relayed via the Swea City Fire Chief.
Hail, Kossuth
- When
- June 8, 3:32 PM CST
- Where
- Kossuth County, 1.47 mi NNE of Swea City
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.400, -94.290
Kossuth County EM reported dime to nickel sized hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Utah, June 8 to 13, 2016$78,000 · 1.75 in hail · 18 events
- Damaging Winds and Lightning Strike in New Jersey, June 8, 2016$2,000 · 63 kt wind · 41 events
- Hail and Damaging Winds in Montana, June 8, 2016$33,000 · 1.25 in hail · 9 events
- Damaging Winds in Pennsylvania, June 8, 201652 kt wind · 22 events
- Damaging Winds in Maryland, June 8, 201650 kt wind · 19 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 8, 201654 kt wind · 14 events
- Tornado and Hail in Oregon, June 8, 2016EF0 · 9 events
- Hail and Damaging Wind in Idaho, June 8, 2016$5,000 · 1.75 in hail · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 8, 20165 events
- Hail in Minnesota, June 8, 20160.88 in hail · 5 events
- Hail in Idaho, June 8, 20162 in hail · 2 events
- Hail in Wyoming, June 8, 20161.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633525, 633526.